NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, June 19, 2013
Intermittent Use of Lupron
A) My father is 69 years old and has been diagnosed with prostate cancer, he is currently taking Lupron (approx. 3 months.) His Gleason score is eight, and his PSA has been reduced from over 2,000 (not a typo) to 8.3 with the drug. How long he can continue taking this drug before the chemically castrating effects become permanent?
B) Will he be able to resume taking the medication at a later date, or does the cancer adapt to the medication if one starts and stops (and re-starts) treatment with it?
The castrating effects are dependent on the drug for if it is discontinued serum testosterone will begin to rise, though in some men very slowly. Intermittent use of the medication is being undertaken in some men but they must be monitored closely for if the PSA level begins to rise the medication will need to be reinstated. The tumor is responsive to the decrease in testosterone levels but unfortunately most men will begin to develop resistance in that tumor cells will grow in the absence of male hormone. This may occur within a few months of treatment or may take years to develop. Chemotherapy can be initiated in these instances but has limited success.
Martin I Resnick, MD
Formerly, Professor of Urology
School of Medicine
Case Western Reserve University